We’ve known that our 11-year-old son, Ian, has ADHD (attention deficit hyperactivity disorder) since he was in third grade. Actually, we knew something was wrong even when he was in preschool. He was having major meltdowns, had no impulse control, was constantly touching things, and couldn’t seem to stop running. He even ran out of his classroom. One time he almost got hit by a bus after he did so; he just wasn’t paying attention.
But no one could diagnose him. It was a very hectic, stressful time...
If that doesn't work well, the doctor might have your child keep taking the stimulant along with another type of medicine at the same time. This is called “adjunctive therapy.”
Treatment With Medication
The doctor will probably start your child on a small dose (or amount) of ADHD medicine. He’ll raise the dose slowly until it starts helping. The goal is to improve your child's symptoms and cause the fewest side effects.
Changes in heart rate and other heart problems also have been reported with some of these medicines. Your doctor should check your child’s blood pressure and heart rate routinely to watch for these effects.
Researchers still need to learn more about the safety and effectiveness of combining stimulants with other types of medications to treat ADHD. They are studying these different combos in clinical trials.
If your child has side effects, tell your pediatrician or psychiatrist immediately. The doctor may suggest stopping the medication or changing the dose.